Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 3, NWS San Angelo, TX

January 5, 1998San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at Jan 5, 1998, 5:44 PM CST for San Saba County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 5, 1998, 5:44 PM CST (23:44 UTC)
Expired
Jan 5, 1998, 6:45 PM CST
In force
61 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 145 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 5:50 PM CSTHail 1.75San Saba, TX
Jan 5, 6:00 PM CSTTornado F0San Saba, TXA small shed was destroyed

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1998-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1998-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 052344 RRA
TORSJT
TXC411-060045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
544 PM CST MON JAN 5 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 645 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL TEXAS

   ...SAN SABA COUNTY

AT 540 PM CST... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 2 MILES WEST OF SAN SABA...MOVING NORTHEAST AT 20 MPH. SAN
SABA IS IN THE PATH OF THIS STORM

ANOTHER STORM WITH A POSSIBLE TORNADO WAS JUST EAST OF HALL ALSO
MOVING NORTHEAST AT 20 MPH. THIS STORM WILL AFFECT THE
RICHLAND SPRINGS...RICHLAND SPRINGS AND SKEETERVILLE THROUGH 615 PM.


IF YOUt ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jan 5, 2:00 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 5, 2:00 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CST MON JAN 5 1998

WEAK SHORTWAVE CURRENTLY MOVING INTO WEST TEXAS WITH RADAR AND
SATELLITE TRENDS SHOWING AN INCREASE IN CLOUDS AND LIGHT RAIN
SOUTHWEST OF THE COUNTY WARNING AREA. THUS DESPITE TEMPORARILY
IMPROVING CONDITIONS...WILL CONTINUE A DREARY FORECAST FOR THE 1ST
PERIOD. THE SHORTWAVE WILL ALSO SLOW IN SPEED AS THE UPPER TROUGH
CONTINUES TO DIG SOUTH INTO MEXICO. THIS SLOW MOVEMENT IN COMBINATION
WITH PRECIPITABLE WATER VALUES ABOVE 150 PERCENT OF NORMAL SHOULD
ALLOW FOR A GOOD CHANCE OF RAIN AREA WIDE IN THE 1ST PERIOD. WILL
NEED MENTION OF FOG AGAIN WITH LIGHT WINDS IN ADVANCE OF THE COLD
FRONT WHICH WILL GRADUALLY PUSH THROUGH THE AREA EARLY TOMORROW
MORNING.

NGM ACTUALLY INITIALIZED THE SURFACE BEST THIS RUN...BUT SINCE ETA IS
TYPICALLY SUPERIOR IN HANDLING FRONTS...WILL BLEND THE NGM FRONTAL
FORECAST WITH THE FASTER AND STRONGER ETA/AVIATION. THIS IS BECAUSE I
EXPECT BEST PVA TO SHIFT SOUTH WHERE FASTER FLOW WILL OCCUR AT THE
BASE OF THE UPPER TROUGH. AS PVA DECREASES OVER EASTERN NEW MEXICO...
EXPECT THE SURFACE TROUGH CURRENTLY OVER EASTERN PORTIONS OF COLORADO
AND NEW MEXICO TO GIVE WAY EASILY TO THE FRONT SINCE IT IS NOT THAT
STRONG TO BEGIN WITH.

MODELS SHOW GOOD AGREEMENT THROUGH THE 1ST COUPLE PERIODS WITH THE
DEEPENING OF THE UPPER LEVEL SHORTWAVE TROUGH OVER THE SOUTH CENTRAL
US AND MEXICO. MODELS ALSO AGREE ON THE TIMING OF THE INITIAL MID
LEVEL SHORTWAVE MOVING ACROSS THE FORECAST AREA BY THIS EVENING...
GIVING THE BEST CHANCE OF PRECIPITATION LATE THIS AFTERNOON AND EARLY
THIS EVENING. THIS FITS WELL WITH THE CURRENT TRENDS. AS THE FRONT
AND UPPER TROUGH BOTH BUILD SOUTH...EXPECT FOCUS FOR RAIN TO SHIFT AS
WELL SO WILL KEEP WETTEST POPS IN THE JCT AREA IN THE 2ND PERIOD.
EXPECT FRONT TO REACH SJT BY 12Z TUESDAY BUT WITH LITTLE TIME TO DRY
DEWPOINTS AND EFFECT TEMPS THROUGH 14Z. THUS WILL STAY ABOVE
GUIDANCES HERE AND AT JCT WITH MODERATE NORTHWEST WINDS HAVING
TROUBLE DRYING OUT SUCH HIGH DEWPOINTS. WILL NOT ARGUE WITH 2ND
PERIOD POPS DUE TO UNCERTAINTY OF LOW CLOUDS AND FOG WHICH COULD BE
AFFECTED BY HOW MUCH RAIN HAS FALLEN OVERNIGHT. SO FAR PRECIP AMOUNTS
ACROSS THE AREA OVER THE PAST FEW DAYS HAS BEEN VERY LIGHT. EXPECT
RAINFALL AVERAGES LESS THAN 1/4 INCH TONIGHT SINCE SURFACE FOCUSING
MECHANISMS WILL BE HARD TO COME BY. WITH NO LLJ TO SPEAK OF...EXPECT
ONLY VERY WEAK AND BRIEF EMBEDDED THUNDERSTORMS TO BE POSSIBLE
TONIGHT WITH INSTABILITY BEING THE ONLY HELP.

ABI 044/054 52
SJT 049/057 53
JCT 054/058 55

15

In the hours before

Local storm report, Jan 5, 4:54 PM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 PM CST MON JAN 5 1998

TIME(CST)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM     MELVIN                    TX      1.50 INCH HAIL
01/05/97   MCCULLOCH

423 PM     4 W BRADY                 TX      0.88 INCH HAIL
01/05/97   MCCULLOCH

433 PM     3 N BRADY                 TX      0.75 INCH HAIL
01/05/97   MCCULLOCH

437 PM     3 W BRADY                 TX      1.75 INCH HAIL
01/05/97   MCCULLOCH

438 PM     BRADY                     TX      2.00 INCH HAIL
01/05/97   MCCULLOCH

447 PM     ROCHELLE                  TX      1.75 INCH HAIL
01/05/97   MCCULLOCH

12

&
Local storm report, Jan 5, 4:54 PM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 PM CST MON JAN 5 1998

TIME(CST)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM     MELVIN                    TX      1.50 INCH HAIL
01/05/97   MCCULLOCH

423 PM     4 W BRADY                 TX      0.88 INCH HAIL
01/05/97   MCCULLOCH

433 PM     3 N BRADY                 TX      0.75 INCH HAIL
01/05/97   MCCULLOCH

437 PM     3 W BRADY                 TX      1.75 INCH HAIL
01/05/97   MCCULLOCH

438 PM     BRADY                     TX      2.00 INCH HAIL
01/05/97   MCCULLOCH

447 PM     ROCHELLE                  TX      1.75 INCH HAIL
01/05/97   MCCULLOCH

12

&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:41 PM CSTSevere Thunderstorm WarningSJTMcCulloch59 min
Jan 5, 4:15 PM CSTTornado WarningSJTMcCulloch40 min
Jan 5, 4:54 PM CSTTornado WarningSJTMcCulloch, San Saba61 min
Jan 5, 5:14 PM CSTSevere Thunderstorm WarningSJTMcCulloch46 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.